Anaphylactic Shock

Because this text refers to allergy issues, I recommend reading it together with an introductory text about allergy, atopy, allergen and allergic reactions.

 

Anaphylactic shock is a life threatening condition that requires immediate assistance and when untreated it is often fatal. It is very important to have the information about anaphylactic shock, especially about its treatment.

Causes

Anaphylactic shock could be also named as allergic shock. In a simplified way it is only an extremely strong allergic reaction. Common allergic reactions affect a certain location in human body such as nasal cavity (allergic rhinitis). Anaphylactic shock affects the whole body.

 

All tissues can be affected but the reaction can be best demonstrated on blood vessels. Allergic reaction causes dilation of blood vessels and also increases the permeability of their walls. When happening in whole body it has a devastating effect on blood circulation. Let’s imagine blood circulation as a number of tubes carrying fluid and this whole “device” is powered by a pump (the heart). And now imagine a situation when thousands of small holes appear in those tubes. There is a large leak of the fluid, the heart tries to work but there is nothing to pump and the whole system collapses.

 

And what allergen can trigger such a disastrous condition? It could be literally everything but most often it is a substance to which we are already allergic and which is capable of getting very quickly into our bloodstream. Bee sting, intravenous medication and contrast media are typical examples. Anaphylactic shock can also emerge because of food and it that case we take it as a rarer manifestation of food allergy.

 

Note: Anaphylactic shock starts very quickly after a contact with certain allergen – mostly within 30 minutes.

Symptoms

Loosing fluid from blood vessels the affected person begins to express symptoms of shock – the heart begins to pump quicker to maintain a circulation and therefore, there occurs accelerated pulse. Fluid leaking from veins into tissues forms visible swelling. Heart maintains circulation for some time but usually it can not handle the losses of blood liquid. Blood pressure begins to fall down and eventually the whole circulation fails, which manifests with unconsciousness and death.

 

In addition other forms of allergic reaction may emerge. In people with anaphylactic shock hives (itchy rash) or asthmatic attack (shortness of breath, dry cough, whistling by breathing) often occur and worsen their overall condition.

 

Not only circulatory failure can be fatal by anaphylactic shock. There is also threat of suffocation. A swelling of mucosa in upper and lower airways can happen with muscle stricture in bronchi. Together it is a very deadly combination.

Diagnosis

It is very important to diagnose the above stated symptoms of a shock condition. Very easily it can be evaluated from blood pressure and pulse frequency. The more the systolic blood pressure drops and the pulse rises, the worse the situation is.

 

Prevention

Everyone should avoid contacts with known allergens, especially if there is a positive personal history of an anaphylactic shock after exposing them. Unfortunately, even with maximal caution we are unable to totally prevent the possibility of anaphylactic shock. Sometimes it occurs without any apparent warning. For example, we have a man who has bee stung many times by a bee and with no consequences. Now the bee stings him again and his body reacts by an anaphylactic shock. Could anyone expect that?

Treatment

If someone starts to feel symptoms of incoming anaphylactic shock after exposure to an allergen, he or she should immediately call the emergency service. Often only a professional help can save life.

 

If it is not possible to count on a professional help, we need to help ourselves. In general the best thing is to take an anti-allergic medication as soon as possible. Unfortunately, outside a medical facility there is not much we can do. The only hope is if we carry some drugs such as antihistamine agents. Antihistamines can dampen allergic reactions but they are not strong enough to cure strong anaphylactic reaction. In addition their tablet form is not very effective for a shock condition. The active substance is not absorbed well from intestine into the blood when the circulatory system is failing. However, taking few tablets is still better solution than nothing.

 

Medicines used directly against anaphylactic shock are corticosteroids and adrenalin. Corticosteroids suppress the immune system and allergic reactions as well. By an anaphylactic shock they are administered intravenously by an injection.

 

Adrenaline blocks harmful effect of allergic reactions to blood vessels and allows maintaining the circulation. It also prevents narrowing of the airways. People who have experienced an anaphylactic shock, often carry a special intramuscular adrenalin applicator with a single dose of this substance and apply it in condition of incoming anaphylactic reaction.

 

Besides proper medication it is vital to maintain the blood circulation of affected person by administering fluids intravenously to replace the leaked blood plasma fluid. If the patient suffocate because of upper airways narrowing it is sometimes necessary to intubate and administer to an artificial lung ventilation.